5 Medications That Could Be Making You Lose Your Appetite
If food is looking less appealing to you lately, one of these meds could be the culprit.
While many people are understandably leery of medications that may cause weight gain, meds that significantly decrease your appetite can be harmful, too. Interestingly, appetite is not the same thing as hunger. Hunger is "a feeling of discomfort arising from a lack of food," while "appetite is simply the desire to eat," the experts at HealthifyMe explain. "Hunger is the body's way of telling you that you need to eat," they write, while hunger is "the body's physiological need for food."
So is appetite really necessary? Absolutely, says the site—in fact, it's crucial to our health. "The job of appetite is to drive you to eat enough to meet your body's nutrient and energy needs," says HealthifyMe. While it's true that our appetites can sometimes lead us astray—an extra helping of Ben & Jerry's at midnight, anyone?—the effects of long-term appetite loss can indicate a serious problem and have negative or even life-threatening side effects, explains Healthline. These include fatigue, rapid heart rate, malnutrition, or vitamin deficiencies.
Read on to find out about five medications that might be decreasing your appetite.
READ THIS NEXT: 4 Medications Doctors Will Never Prescribe Again.
Stimulants for ADHD
"Appetite and food cravings have something to do with the brain's dopamine balance," explains Christine Kingsley, APRN and the Health and Wellness Director at Lung Institute. "Unfortunately, dopamine levels are slightly 'off' in people with attention-deficit/hyperactivity disorder (ADHD), making them more impulsive about food cravings and leaving them with a bigger appetite."
Using ADHD medications, such as methylphenidate and dexamphetamine stimulants, can restore the balance of dopamine in the brain, Kingsley says. "This consequently reduces one's food cravings and affords [them] a much more manageable appetite." She notes that appetite loss due to ADHD medications may be "unavoidable," but people should contact a medical professional when these changes in appetite become eating disorders or involve "sudden and significant weight loss."
Many people experience weight gain while taking antidepressants, notes Medical News Today, which points to a 2019 review of 27 different studies showing that people experienced a five percent increase in their weight when beginning antidepressants. However, they say, "Some antidepressants may contribute to weight loss by decreasing a person's appetite, leading them to consume fewer calories than they burn."
Medical News Today reports that bupropion (Wellbutrin), fluoxetine (Prozac), and duloxetine (Cymbalta) may all cause loss of appetite. But, they write, "it is common for side effects such as weight loss to stabilize as the body adjusts to the medication."
Anti-diabetic medication semaglutide was initially used to treat people with Type 2 diabetes by addressing blood sugar levels. "Controlling high blood sugar helps prevent kidney damage, blindness, nerve problems, loss of limbs, and sexual function problems," explains WebMD. However, the drug proved to be so affective in leading to weight loss that the Food and Drug Administration (FDA) approved it to be used as a weight loss drug in 2021.
"The drug is a synthetic version of a gut hormone that suppresses hunger and appetite," reports Healthline, which also notes that it is the first medication the FDA has approved for weight loss since 2014. "In clinical trials, participants who took the medication lost about 12 percent of their body weight compared to those who took a placebo."
For more health news sent directly to your inbox, sign up for our daily newsletter.
Kingsley cites opioids such as fentanyl as potentially causing loss of appetite—among other, very serious problems. "Used to treat pain, this drug attaches to the receptors that are primarily in the brain and the gut causing alterations in the way the patient feels," she says. "As it eliminates feelings of pain, it can also flush out feelings of hunger in the process." Kingsley explains that some patients also experience dry mouth when taking fentanyl, which interferes with their enjoyment of food. "It is critical to consult a medical professional right away once this medication starts to trigger breathing problems, drowsiness and confusion, and slurred speech," she notes.
Fentanyl is dangerous in numerous other ways as well. According to an article published by the North Carolina Department of Health and Human Services (NCDHHS), the powerful synthetic opioid is 50 to 100 times more potent than morphine: "As little as two milligrams, about the size of five grains of salt, can cause negative health effects," the author notes. These include severe addiction, overdose, and death.
Cancer patients may experience loss of appetite for myriad reasons, including the medications they've been prescribed. "Cancer drugs can cause loss of appetite or taste changes," explains Cancer Research UK; these drugs include targeted cancer drugs, painkillers, and immunotherapy. In addition, hormone therapies or bisphosphonates may "cause mild sickness that might put you off your food."
Cancer Research also notes that "cancer itself and certain chemicals that are released can also cause changes in your appetite." "Fatigue, pain and depression can cause a lack of energy," their experts explain. "So you might not have the motivation to eat."
The American Cancer Society (ACS) recommends speaking to your doctor and cancer care team about possible changes in appetite. In addition, "reporting appetite changes early can help limit problems from losing too much weight and having poor nutrition." The ACS also suggests approaches which include eating snacks and smaller meals instead of three big meals a day; drinking liquid between meals instead of while eating; being physically active; and keeping "high-calorie, high-protein snacks on hand." "Try hard-cooked eggs, peanut butter, cheese, ice cream, granola bars, liquid nutritional supplements, puddings, nuts, canned tuna or chicken, or trail mix," says the site.
Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you're taking or any other health questions you have, always consult your healthcare provider directly.